Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Atripla weight gain
Sep 12, 2013

I've been on atripla since it came out in Australia, I've found I'm holding a lot of weight and the gut area and lots of bloating. By the end of day my gut is very tight and by morning it's back down to normal. I power walk twice a day for an hour each time, I've been HIV since '95 and have kept a good way of life and was a competitive sports person up till three years ago,had some depression and now off medication for that, but had alot of stress in the past few years I'm undetectable and CT4 1100 and has been always been around 7 to 8 hundred, but recently early this year cd4 went down to 340 now throught the roof. Do's Atripla have a wieght gain or bloating side effect steve

Response from Dr. Henry

Abdominal complaints/bloating and weight gain can be seen in some patients with a wide range of HIV regimens, Atripla included. Lipodystrophy with increased intra-abdominal fat can be seen with Atripla though has not been common (abdominal CT scan can assess amount of intra-abdominal fat). The problem is what to do about it if you have it. I am not highly confident in any therapy for intra-abdominal fat or in switching to an alternative regimen expecting clear benefit. It is unusual for there to be a persistent large drop in CD4 count while maintaining good viral suppression. I would usually expect the CD4 count to stabilize or bounce back up. If it doesnt (seen occasionally ie < 5% of patients) then a discussion with your HIV provider regarding whether there should be a good general health/cancer screening assessment depending on your overall health status. If intra-abdominal fat not a problem but bloating is a major issue for you then evaluation of problems like lactose intolerance, H pylori infection, side effect of a another medication, or other contributing problem. Some patients may have gut side effects from one of the components of Atripla (ie the tenofovir) so if it looks like the Atripla may have a role then switching to another regimen on at least a trial basis may be worth discussing with your HIV provider. KH



Previous
my husband has genital warts
Next
Tyricten side effects

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement